Vermont, 2024

Winter Storm and High Wind in Vermont, April 3 to 5, 2024

April 3 to 5, 2024 · NWS BTV · 21 events in 17 counties and zones

A major storm across the Great Lakes remained nearly stationary during the afternoon of April 3rd as a coastal low developed off the NJ-DE that eventually moved to near Cape Cod, MA by midday April 4th. In addition, a strong area of high pressure was located in Hudson Bay but was ridging/cresting toward northern New England and NY.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A major storm across the Great Lakes remained nearly stationary during the afternoon of April 3rd as a coastal low developed off the NJ-DE that eventually moved to near Cape Cod, MA by midday April 4th. In addition, a strong area of high pressure was located in Hudson Bay but was ridging/cresting toward northern New England and NY.

Windy conditions developed across VT during the afternoon hours of April 3rd and continued into the early morning hours of April 4th. The stronger winds were located across southern VT where some wind gusts exceeded 50-60 mph with approximately 13,000+ outages due to wind.

Mixed rain, sleet and snow developed in the afternoon and evening hours of April 3rd and then transitioned to a heavy wet snow overnight through midday on April 4th. Snowfall totals ranged from 2 to 6 inches along the immediate lakeshore with 6 to 10 inches within 3-5 miles in the Champlain valley. Other snowfall totals were 8 to 12 inches within the immediate Connecticut River Valley with 12 to 20+ inches elsewhere across the state.

Impacts were significant across the region with hundreds of motor vehicle accidents, numerous school closing and more than 35.000 power outages at it's peak due to snow weighted trees on powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 9:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 3, 9:09 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1009 AM EDT Wed Apr 3 2024

.SYNOPSIS...
A late season winter storm will bring widespread snow and mixed
precipitation to North Country. Strong to damaging winds will
develop along the favored downslope areas of the Green Mountains
this evening into overnight tonight, leading to power outages
and localized whiteout conditions. Scattered snow showers can
be expected through Saturday before dry weather and sunshine
return Sunday into early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 958 AM EDT Wednesday...Wind Advisory was expanded based on
some of the 12z guidance rolling in and BTV already observing
gusts to 33 knots. Also made some tweaks to temperatures and
noting a greater potential for sleet beyond midnight, made some
tweaks to weather grids to highlight that. All else is on track.

PREVIOUS DISCUSSION...
* Early April Nor'easter will bring significant snow accumulation,
  with 3-7 inches in the valleys, 6-15 inches above 1000 ft
  elevation and locally up to 2 feet in the favored upslope
  locales.
* Damaging winds overnight tonight along western downslope areas
  of south-central Greens leading to numerous power outages.
  Localized blizzard and whiteout conditions will also lead to
  treacherous travel across the higher passes of Vermont
  overnight tonight.

The recent stretch of beautiful quiet spring weather is about to
come to an abrupt end. Just to our west, a potent vertically stacked
upper low is producing a full plethora of weather, from blizzards in
the Upper Midwest to severe weather outbreak across the lower Ohio
River valley into Appalachia. The closed off upper low will very
slowly rotate southeastward from southern Lake Michigan and become
even more amplified this morning. The teleconnection pattern leading
to this blocky pattern is the negative NAO and positive PNA, which
equates to Greenland block and ridging over the Northern Rockies.
Because of the amplitude of the upper low, we will be under the
influence of brief upper ridging through mid morning. While an
occluded front will be lifting northward through our CWA, very dry
antecedent air mass is in place. We would start the day with very
mild temperatures in the upper 30s to low 40s. As such, it would not
take much for temperatures to top out in the mid 40s to near 50 by
mid day, before falling during the latter half of the day. So only
expect light rain showers through the mid morning hours, with the
best chance for a light wintry mix across the southern Adirondacks
and southern Greens during the morning hours.

While the steady precipitation does not arrive till the afternoon
hours, the 850mb east southeast jet associated with the amplified
upper low over the Midwest will be steadily strengthening and set up
against the spine of the Greens. The jet increases to 70-80 kt by
the early evening hours, continue overnight, before the main axis
moves east by daybreak. By mid day, the baroclinity associated with
the upper low will spawn a secondary area of low pressure over the
Chesapeake Bay, which then tracks northeast towards eastern Long
Island and then eastern MA by Thursday morning. This will pull in an
lobe of -4 to -6C 925mb and -7 to -9C 850mb air into the region,
sufficiently cold enough to snow down to the valleys. The only
caveat is that forecast soundings show a layer of 0 to +2C air at
700mb initially in place for portions of the Adirondacks and south-
central Greens. So there looks likely to be a period of sleet during
steady precipitation onset overnight tonight. But as the column
cools entirely below freezing, the sleet will change over to all
snow prior to daybreak Thursday. Given the vertically stacked nature
of the upper low, impressive jet dynamics and good frontogenesis,
the SLRs should generally be 9 to 13:1, which will also equate to
over 1 to 1.5 inch per hour snowfall at times through Thursday
morning. So Thursday morning commute looks to be rather messy with
snow covered roads. By Thursday morning, snowfall accumulations
could be 2 to 4 inches here in the Champlain valley, with 5 to 12
inches above 1000 ft elevation. Across the Greens and Adirondacks,
amounts will likely vary significantly over short distances with the
screaming east southeasterly jet, from a foot of snow in the eastern
upslope areas and perhaps only 2 to 4 inches across the leeward side
of the slopes. Given the higher SLRs, power outage threat will come
primarily from the strong to damaging winds. Currently, we have the
High Wind Warnings across the western slopes of the Greens into
Rutland county, while Wind Advisories are in place across much of
northern NY and east of the Champlain valley. Scattered to numerous
power outages appear likely across the locales under High Wind
Warning, where 65 to locally 70 mph gusts are possible overnight
tonight. Besides the power outages, local blizzard-like and near
whiteout conditions are certainly possible, leading to treacherous
travel conditions overnight tonight. Finally, thundersnow is not out
of the question given the impressive dynamics, so do not be
surprised to hear rumbles of thunder this evening into the overnight
hours.

Then during the day on Thursday, it will still be snowing across
much of the CWA and it will continue to be breezy with the winds
switching to the northeast as the surface low pressure tracks
between Boston and Cape Cod. Given that it is early April, we do
have to consider the positive snow depth change across the valley
locales, where some rain could even mix in at times. Above 1000 ft
elevation, however, it will be a skier's delight as the snow piles
on rather efficiently. With SLRs increasing to 12-15:1, patchy
blowing snow will be possible especially over the higher passes.
Temperatures are somewhat tricky for Thursday, but the daytime highs
should generally be in the low to mid 30s. By end of the day, storm
total snow for the Champlain valley should be in the 3-7 inches
range, with a rather wide range of 6-15 inches for locales above
1000 ft, and 1-2 ft for the favorable upslope areas of the Greens
and the Adirondacks. Breezy to at times blustery conditions could
certainly delay any power recovery efforts during the day on
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 338 AM EDT Wednesday...An upper level low will be slowly
crossing the Northeast Thursday night toward the east. This will
permit snow showers to continue throughout the night, with highest
snow shower chance at high elevations and northern slopes, though
snow showers are likely/expected for the entire forecast area. This
should result in additional snow accumulations of 0.5-4.5", strongly
dependent on elevation as snow ratios rise to 13-15:1. Lows will be
near average in the upper 20s to lower 30s with northerly winds
decreasing but remaining gusts up to 15-20 knots. This period will
generally mark the decrease in threat for power outages due to
lowered winds and drier/fluffier showery snow.

On Friday, the upper level low will continue to move ever so slowly
eastward. The chance of showery precipitation continues, though as
temperatures rise throughout the day into the upper 30s to lower
40s, some of the lower elevations will be dominated by rain type of
showers, with higher elevations clinging to snow type of showers,
and a mix in between. Favorable atmospheric mixing will cause the
day to be a bit blustery and relatively chilly with northerly winds
continuing to gust up to around 15-20 knots. Additional snow
accumulations from showers will be up to a few tenths outside the
Champlain Valley to an inch or two on the peaks.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 338 AM EDT Wednesday...We continue to monitor the upper level
low mentioned in the short term forecast Friday night into the
weekend. It is expected to take it's time moving out of the
Northeast region, allowing for additional chances of showery
precipitation Friday night and Saturday, though chances will
gradually decrease as this feature gradually pulls away.
Accumulating snow showers will largely be limited to higher
elevations while the valleys see rain showers or a mix of rain and
snow showers. Mild to seasonable lows Friday night in the 30s will
turn to a cool day on Saturday with highs in the 40s. Cloud cover
may finally begin to lessen Saturday in between showers.

Upper level ridging and surface high pressure will nudge eastward
into the region Sunday and even more on Monday, giving way to drier
conditions and clearing skies. We remain cautiously optimistic about
a mostly sunny sky on eclipse day, though we continue to monitor
some high clouds set to arrive later in the day Monday. Should the
speed of the weather change, these clouds could arrive earlier or
later than expected. Temperatures will be lovely for such an outdoor
activity, with highs rising into the 50s, though it should be noted
that bodies of water remain dangerously cold, so we recommend using
caution around or on any lakes/rivers early next week. Mid to late
week, there the potential for another storm system to move through.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...A strong storm system will bring a
variety of aviation concerns, but the forecast period will start
VFR with steady northeast/easterly winds. Winds will be
steadily increasing aloft overnight with surface flow becoming
increasingly easterly this morning. LLWS and severe turbulence
will be primary threat after 15Z with 850mb winds increasing to
around 80kts by 20Z. Surface winds increase to 15-20 kt range
with 30-35 kt gusts after 18Z. Winds could gust 40-45 kt and
even exceed 50 kt at RUT where downsloping will be strongest.
Light rain showers and perhaps an isolated wintry mix are
possible in the morning but steady wintry precipitation arrives
after 22Z, with IFR and LIFR conditions developing in steady
snow after 02Z.

Outlook...

Wednesday Night: Mainly MVFR, with local IFR possible. Strong
winds with gusts to 55 kt. Definite SN.
Thursday: MVFR and IFR. Windy with gusts to 35 kt. Definite SN,
Definite RA.
Thursday Night: Mainly MVFR, with local IFR possible. Definite
SHSN.
Friday: Mainly MVFR, with local IFR possible. Likely SHRA, Likely
SHSN.
Friday Night: Mainly MVFR, with areas IFR possible. Chance SHSN,
Chance SHRA.
Saturday: Mainly MVFR, with local IFR possible. Slight chance
SHRA, Slight chance SHSN.
Saturday Night: Mainly VFR, with local IFR possible. NO SIG WX.
Sunday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.CLIMATE...
Some record precipitation amounts are possible during this
event. Below are some of the records under threat.

April 3:
KMSS: 1.12/1990

April 4:
KMPV: 1.19/2006
KPBG: 0.86/2007
KMSS: 1.03/1990

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 6 AM EDT Friday for VTZ003-004-
     006>008-010-016>021.
     Wind Advisory until 10 AM EDT Thursday for VTZ003>010-016-020.
     Winter Weather Advisory until 6 AM EDT Friday for VTZ001-002-
     005-009-011.
     High Wind Warning until 10 AM EDT Thursday for VTZ011-017>019.
NY...Winter Storm Warning until 6 AM EDT Friday for NYZ026>028-030-
     031-034-035.
     Wind Advisory until 10 AM EDT Thursday for NYZ029>031-034.
     Winter Weather Advisory until 6 AM EDT Friday for NYZ029-087.

&&

SYNOPSIS...Chai
NEAR TERM...Chai/Haynes
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...Chai
CLIMATE...Team BTV
Hazardous weather outlook, Apr 3, 8:50 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
950 AM EDT Wed Apr 3 2024

NYZ029-VTZ005-009-041400-
Southeastern St. Lawrence-Western Chittenden-Western Addison-
950 AM EDT Wed Apr 3 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THURSDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-VTZ001-002-041400-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
950 AM EDT Wed Apr 3 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-035-VTZ021-041400-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Eastern Windsor-
950 AM EDT Wed Apr 3 2024

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ030-031-034-VTZ003-004-006>008-010-016-020-041400-
Southern Franklin-Western Clinton-Western Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Western Windsor-
950 AM EDT Wed Apr 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ017>019-041400-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
950 AM EDT Wed Apr 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-041400-
Western Rutland-
950 AM EDT Wed Apr 3 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 2 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Eastern Rutland

When
April 3, 12:00 PM EST to April 4, 6:00 AM EST
Where
Eastern Rutland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Several locations within Rutland county experienced downed trees and limbs resulting in more than 10,000 outages.

High Wind, Western Rutland

When
April 3, 12:00 PM EST to April 4, 6:00 AM EST
Where
Western Rutland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Several locations within Rutland county experienced downed trees and limbs resulting in more than 10,000 outages.

Strong Wind, Eastern Addison

When
April 3, 4:00 PM EST to April 4, 6:00 AM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Several reports of wind gusts in excess of 45 mph, along with scattered tree debris and isolated to scattered power outages.

Strong Wind, Western Addison

When
April 3, 4:00 PM EST to April 4, 6:00 AM EST
Where
Western Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Several reports of wind gusts in excess of 45 mph, along with scattered tree debris and isolated to scattered power outages.

Winter Storm, Caledonia

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 10 to 15 inches were common with slightly lower amounts in the deepest valley with higher totals in the higher terrain. Some specific totals include; 20 inches in Waldon, 17 inches in Sutton, 16 inches in Stannard and Wheelock, 14 inches in West Burke, 12 inches in Groton, 10 inches in Danville with 9 inches in St. Johnsbury.

Winter Storm, Eastern Addison

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 6 to 12 inches were common with only a few inches along the immediate lakeshore and 12+ inches in the foothills. Some specific snowfall totals include; 15 inches in New Haven Mills, 14 inches in Monkton, 10 inches in Orwell and Bristol with 4 inches in Middlebury.

Winter Storm, Western Addison

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 6 to 12 inches were common with only a few inches along the immediate lakeshore and 12+ inches in the foothills. Some specific snowfall totals include; 15 inches in New Haven Mills, 14 inches in Monkton, 10 inches in Orwell and Bristol with 4 inches in Middlebury.

Winter Storm, Eastern Chittenden

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 4 to 18+ inches were common with only a few inches along the immediate lakeshore and 18+ inches in the foothills. Some specific snowfall totals include; 22 inches in Underhill, 19 inches in Westford, 15 inches in Williston, 14 inches in Milton, 10 inches at the NWS office in South Burlington, 9 inches in Essex and 5 inches in Burlington and Winooski.

Winter Storm, Western Chittenden

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 4 to 18+ inches were common with only a few inches along the immediate lakeshore and 18+ inches in the foothills. Some specific snowfall totals include; 22 inches in Underhill, 19 inches in Westford, 15 inches in Williston, 14 inches in Milton, 10 inches at the NWS office in South Burlington, 9 inches in Essex and 5 inches in Burlington and Winooski.

Winter Storm, Eastern Franklin

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 8 to 15+ inches were common. Some specific snowfall totals include; 18 inches in Enosburg Center, 14 inches in St. Albans and Franklin and 11 inches in Swanton.

Winter Storm, Western Franklin

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 8 to 15+ inches were common. Some specific snowfall totals include; 18 inches in Enosburg Center, 14 inches in St. Albans and Franklin and 11 inches in Swanton.

Winter Storm, Eastern Rutland

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 8 to 20+ inches were common. Some specific snowfall totals include; 23 inches in Killington, 21 inches in north Shrewsbury, 17 inches in Brandon, 12 inches in Pittsford, 9 inches in Wallingford and 8 inches in Rutland.

Winter Storm, Western Rutland

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 8 to 20+ inches were common. Some specific snowfall totals include; 23 inches in Killington, 21 inches in north Shrewsbury, 17 inches in Brandon, 12 inches in Pittsford, 9 inches in Wallingford and 8 inches in Rutland.

Winter Storm, Eastern Windsor County

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 10 to 20+ inches were common. Some specific snowfall totals include; 23 inches in Rochester, 20 inches in Barnard, 19 inches in Sharon, 16 inches in West Norwich with 10 inches in Woodstock and North Hartland.

Winter Storm, Western Windsor County

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Western Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 10 to 20+ inches were common. Some specific snowfall totals include; 23 inches in Rochester, 20 inches in Barnard, 19 inches in Sharon, 16 inches in West Norwich with 10 inches in Woodstock and North Hartland.

Winter Storm, Essex

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 10 to 18+ inches were common. Some specific snowfall totals include; 18 inches in Island Pond, 15 inches in East Haven and 10 inches in Lunenburg.

Winter Storm, Grand Isle

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 5 to 8 inches were common with nearly a trace along the immediate lakeshore. Some specific snowfall totals include; 8 inches in Alburgh and 6 inches in North Hero.

Winter Storm, Lamoille

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 12 to 20+ inches were common. Some specific snowfall totals include; 23 inches in Stowe, 21 inches in Eden, 20 inches in Jeffersonville, 18 inches in Hyde Park, 15 inches in Johnson and 13 inches in Morrisville.

Winter Storm, Orange

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 12 to 20+ inches were common. Some specific snowfall totals include; 22 inches in Braintree, 20 inches in Williamstown, 19 inches in Chelsea, 18 inches in Goshen, 15 inches in Randolph, 12 inches in Fairlee.

Winter Storm, Orleans

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 12 to 20+ inches were common. Some specific snowfall totals include; 22 inches in Greensboro, 21 inches in Westfield and Morgan, 18 inches in Troy and Barton, 16 inches in Newport/Derby and 15 inches in Orleans.

Winter Storm, Washington

When
April 3, 7:00 PM EST to April 5, 12:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Heavy, wet snowfall totals of 12 to 20+ inches were common. Some specific snowfall totals include; 24 inches in Warren and Northfield, 20 inches in Barre, 18 inches in Cabot and Waterbury, 15 inches in East Montpelier and 13 inches in Plainfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161372, 1161373, 1161374, 1161375, 1162071, 1162073, 1162075, 1162076, 1162077, 1162079, 1162080, 1162081, 1162082, 1162085, 1162086, 1162087, 1162088, 1162089, 1162090, 1162093, 1162094.